Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Morristown, TN

April 7, 2005Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 7, 2005, 4:25 PM EDT for Morgan County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2005, 4:25 PM EDT (20:25 UTC)
Expired
Apr 7, 2005, 5:03 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 072025
SVRMRX
TNC129-072100-
/O.NEW.KMRX.SV.W.0022.050407T2025Z-050407T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 PM EDT THU APR 7 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORGAN COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF WARTBURG

* UNTIL 500 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WARTBURG...AND MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FROZEN HEAD STATE PARK BY 435 PM EDT
  9 MILES EAST OF SUNBRIGHT BY 450 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3603 8470 3599 8448 3616 8444 3628 8468

$$

MJB
2 follow-up statements
000 
WWUS54 KMRX 072040
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT THU APR 7 2005

TNC129-072100-
/O.CON.KMRX.SV.W.0022.000000T0000Z-050407T2100Z/
MORGAN TN-
440 PM EDT THU APR 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
CENTRAL MORGAN COUNTY...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF SUNBRIGHT...OR ABOUT 7 MILES NORTH OF
WARTBURG...MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES EAST OF SUNBRIGHT BY 445 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3603 8470 3599 8448 3616 8444 3628 8468

$$

MJB
000 
WWUS54 KMRX 072103
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
501 PM EDT THU APR 7 2005

TNC129-072111-
/O.EXP.KMRX.SV.W.0022.000000T0000Z-050407T2100Z/
MORGAN TN-
501 PM EDT THU APR 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORGAN COUNTY EXPIRED
AT 500 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE 
LEVELS.  THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
HOWEVER...THIS STORM HAS BECOME NEARLY STATIONARY OVER EASTERN 
MORGAN COUNTY AND IS STILL CAPABLE OF PRODUCING GUSTY WINDS...SMALL 
HAIL AND VERY HEAVY RAIN.

LAT...LON 3603 8470 3599 8448 3616 8444 3628 8468

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:26 PM EDT, 59 minutes earlier.

Area forecast discussion, Apr 7, 3:26 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT THU APR 7 2005

.SHORT TERM...(TONIGHT THROUGH FRIDAY)...CONVECTION SLOWLY SPREADING
ACROSS AREA AS UPPER LOW HEADS THIS WAY.  CELLS TRAINING AND CAUSING
HEAVY RAINS AT THIS TIME.  THINK GOOD COVERAGE OF RAINS WILL
CONTINUE INTO THIS EVENING OVER WESTERN PARTS OF AREA...BUT AS
SYSTEM WORKS TO EAST ORGANIZATION AND OVERALL IMPACT WILL LIKELY GET
BROKEN UP AS IT PASSES OVER MOUNTAINS...THINKING SOME DEGREE OF RAIN
SHADOW EFFECT ON OUR SIDE OF SMOKIES.  ALSO LOWER LEVEL MOISTURE
TRANSPORT AND WIND SHEAR IS FORECAST TO SLOWLY DIMINISH AS WELL.  SO
THINKING THAT OVERALL...THE MAIN IMPACTS WILL BE MORE NUMEROUS
BEFORE SUNSET.  NOT PLANNING ANY FLASH FLOOD WATCH FOR TONIGHT.

HAVE MENTIONED THUNDER IN FIRST PERIOD...BUT MAINLY EXPECTING
SHOWERS FOR FRIDAY.  ALSO...AS SYSTEM EXITS AREA...HAVE LOWERED POPS
FOR FRIDAY AFTERNOON.

HAVE RAISED DEW POINT TEMPS ABOUT 2-3 DEGREES OVERALL THROUGHOUT
PERIOD...BUT MADE ONLY A FEW VERY MINOR CHANGES TO TEMP GRIDS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...UPPER LOW FINALLY
DEPARTING AREA ON FRIDAY NIGHT...MAY SEE LINGERING SCATTERED SHOWERS
INTO FRIDAY EVENING.  RIDGE BUILDS IN FOR THE WEEKEND...DRY WEATHER
EXPECTED SATURDAY THROUGH MONDAY.  GFS INDICATING A WARM FRONT
PUSHING INTO AREA MONDAY NIGHT.  WILL DELAY PRECIP UNTIL TUESDAY
WHEN DEEPER MOISTURE ARRIVES...WILL GO WITH CHANCE POPS FOR
TUESDAY.  FRONT STALLS ACROSS AREA ON WEDNESDAY FOLLOWED BY AN UPPER
LOW...WILL KEEP CHANCE POPS GOING ON WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  55  70  50  73 /  80  50  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  66  49  71 /  80  60  20  10
OAK RIDGE, TN  55  66  48  71 /  80  60  10  10
TRI CITIES AIRPORT, TN  52  65  45  67 /  80  70  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

GM/GH
Hazardous weather outlook, Apr 7, 7:30 AM EDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 AM EDT THU APR 7 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-081000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
730 AM EDT (630 PM CDT) WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A LOW PRESSURE SYSTEM WILL SLOWLY MOVES EAST SOUTHEAST TO NORTH
GEORGIA BY FRIDAY MORNING. A SERIES OF CONVECTIVE BANDS WILL MOVE
ACROSS THE REGION. SOME OF THESE SHOWERS MAY BE HEAVY AT TIMES.
SMALL HAIL IS POSSIBLE WITH A FEW THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 2:51 PM EDTFlash Flood WarningMRXBledsoe, Bradley, Hamilton, Marion, Meigs, Rhea and 1 more4 hr
Apr 7, 5:47 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.